Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 99, NWS Pueblo, CO

June 28, 2018Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 28, 2018, 4:16 PM MDT for Bent County, Colorado. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2018, 4:16 PM MDT (22:16 UTC)
Expired
Jun 28, 2018, 4:45 PM MDT
In force
29 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Bent County, CO

The radar

The Pueblo radar (KPUX), 102 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:32 PM MDTTSTM WND GST 601 W Las Animas, COCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 1 W LAS ANIMAS.
Jun 28, 4:32 PM MDTNON-TSTM WND GST 601 W Las Animas, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-461 J/kg
Mixed-layer LCL
3053 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS55 KPUB 282216
SVRPUB
COC011-282245-
/O.NEW.KPUB.SV.W.0099.180628T2216Z-180628T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
416 PM MDT THU JUN 28 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northern Bent County in southeastern Colorado...

* Until 445 PM MDT.

* At 416 PM MDT, a severe thunderstorm was located 9 miles south of
  Las Animas, or 15 miles east of North La Junta, moving northeast at
  15 mph. A landspout tornado is possible. 

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Las Animas, John Martin Reservoir and Fort Lyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3784 10325 3792 10338 3819 10328 3796 10289
TIME...MOT...LOC 2216Z 224DEG 14KT 3793 10325 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

KTS
2 follow-up statements
641 
WWUS55 KPUB 282225
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
425 PM MDT THU JUN 28 2018

COC011-282245-
/O.CON.KPUB.SV.W.0099.000000T0000Z-180628T2245Z/
Bent CO-
425 PM MDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN BENT COUNTY...

At 424 PM MDT, a severe thunderstorm was located 7 miles south of Las
Animas, or 16 miles east of North La Junta, moving northeast at 15
mph. Conditions are favorable for landspout development. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Las Animas, John Martin Reservoir and Fort Lyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3790 10320 3798 10334 3819 10328 3799 10295
TIME...MOT...LOC 2224Z 224DEG 14KT 3796 10322 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

KTS
831 
WWUS55 KPUB 282236
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
436 PM MDT THU JUN 28 2018

COC011-282245-
/O.CON.KPUB.SV.W.0099.000000T0000Z-180628T2245Z/
Bent CO-
436 PM MDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN BENT COUNTY...

At 435 PM MDT, a severe thunderstorm was located near Las Animas, or 
19 miles east of North La Junta, moving northeast at 15 mph. A 
trained weather spotter in northwest Las Animas reported 60 MPH 
winds and peas sized hail.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Las Animas, John Martin Reservoir and Fort Lyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3791 10318 3801 10333 3819 10328 3799 10295
TIME...MOT...LOC 2235Z 224DEG 14KT 3799 10318 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

KTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:49 PM MDT, 27 minutes earlier.

Area forecast discussion, Jun 28, 3:49 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
349 PM MDT Thu Jun 28 2018

.SHORT TERM...(This evening through Friday)
Issued at 349 PM MDT Thu Jun 28 2018

Currently...Steady southwest feed aloft, with high pressure pushing
in from the southeast, has kept the forecast area hot and dry.
Limited moisture has helped fuel isolated convection over the
southern mts this aftn, which in turn has produced strong gusty
outflow winds. Meanwhile, Spring Creek Fire in the vicinity of La
Veta was producing a good amount of smoke over the Sangres and Wets,
and in the Walsenburg area. Cloud development over the eastern mts
this aftn has helped to curb the heating slightly, but temps have
still climbed into the mid 80s to lower 90s for the high valleys,
and 90s to low 100s for the plains.

Tonight and Friday...Very little change expected over the next 24
hours. Poor humidity recovery overnight as temps drop into the 40s
and 50s for the high valleys, and 60s for the plains. Southwest flow
aloft will continue through tomorrow, while models indicate that
aftn convection will occur further east over the plains with the far
east under a Marginal outlook for severe thunderstorms. Meanwhile,
the higher terrain and southern foothills will once again be under
the gun for critical fire weather conditions, and a Red Flag Warning
is in place from noon until 9 pm tomorrow for those areas. Temps are
forecast to climb into the 80s for the high valleys, and mid 90s to
low 100s for the plains. Moore

.LONG TERM...(Friday night through next Thursday)
Issued at 349 PM MDT Thu Jun 28 2018

Primary longer term meteorological issues include temperatures,
pops/strong to severe thunderstorm potential at times as well as
elevated near critical to critical fire weather conditions at
times.

Initial longer term meteorological issues include the Red Flag
Warning continuing over primarily western and southern sections
into Friday evening as well as the potential for strong to severe
thunderstorms over primarily far eastern locations into Friday
Friday night and then again possibly on Saturday(which aligns with
SPC's recent Day 2 and Day 3 Severe Thunderstorm outlooks), thanks
to somewhat favorable forecast capes/LI's/deep layer shear and
atmospheric moisture values.

In addition, a healthy northerly surface surge is projected to
push across eastern sections from late Friday night into Saturday,
allowing for some welcome relief in the form of cooler
temperatures over eastern locations this weekend with projected
maximum temperatures climbing into the 80s both Saturday and
Sunday as compared to the 100 degree readings realized the
previous few days.

Also, recent computer simulations, longer term PV/Precipitable
water analysis and forecast model soundings suggest that upper
ridging centered over Oklahoma at 12Z Monday shifts into Indiana
by 06Z Wednesday before reforming over Colorado by later next
week.

For sensible weather during this time-frame, increased pops are
anticipated by mid-week next week as deeper atmospheric moisture
circulates into the forecast district in combination with
generally low-grade gradient winds.

Finally, as touched upon earlier, eastern locations should
experience near to below seasonal late June to early July
maximum temperatures this weekend, with generally above seasonal
temperatures then expected from Monday into next Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 349 PM MDT Thu Jun 28 2018

VFR conditions expected across much of the forecast area over the
next 24 hrs, including the three main TAF sites of KCOS, KPUB and
KALS. Brisk southwest sfc winds gusting to 25 mph, as well as gusty
outflow winds from isolated convection, is expected to diminish this
evening by 03z. Spring Creek Wildfire in vcnty of La Veta produced a
good amount of smoke that may reduce vsby over the Sangres, the Wets
and vcnty of K4V1 through the evening hours. Similar pattern in
place for tomorrow. Moore

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning until 9 PM MDT this evening for COZ220>227-229-
230-233>236.

Red Flag Warning from noon to 9 PM MDT Friday for COZ220-222>225-
229-230.

&&
Hazardous weather outlook, Jun 28, 11:13 AM MDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1113 AM MDT Thu Jun 28 2018

COZ058>089-093>099-291300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1113 AM MDT Thu Jun 28 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Winds are expected to increase through the afternoon and evening
hours. The increased winds, combined with continued hot and dry
conditions, will lead to critical fire weather conditions this
afternoon through the early evening, especially over and near the
higher terrain and across northern portions of the southeast
plains.

Isolated, high based afternoon thunderstorms, will again be
possible this afternoon across the Southeast Mountains and Plains,
with the main storm threats being lightning, and gusty outflow
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High fire danger can be expected Friday afternoon and evening over
the mountains and high valley locations, where the fuels are dry
and the winds will be gusty, and the humidities low. Isolated to
scattered thunderstorms are expected over the far southeast plains
Friday afternoon and evening, and there will be the potential for
one or two storms to become severe, with large hail and damaging
wind gusts being the main severe threats. Lightning will be a
threat with all storms, along with gusty outflow winds.

Isolated to scattered thunderstorms will be possible Saturday and
Sunday over the eastern mountains and plains, and possibly also over
the mountains along the Continental Divide on Sunday.
Thunderstorms will be possible, mainly over and near the
mountains Monday through Wednesday. All storms will produce
lightning, and will also have the potential to produce gusty
outflow winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

27/77

In the hours before

Special weather statement, Jun 28, 2:50 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT THU JUN 28 2018

COZ074-088-282130-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
250 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 330 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm over
Starkville, or near Trinidad, moving northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Trinidad, Cokedale, Starkville, Hoehne and Raton Pass.

LAT...LON 3713 10473 3739 10445 3708 10409 3699 10429
      3699 10461
TIME...MOT...LOC 2049Z 226DEG 10KT 3711 10447

KTS
Special weather statement, Jun 28, 3:08 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
308 PM MDT THU JUN 28 2018

COZ093-094-096>098-282200-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Eastern Kiowa County CO-
308 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHWESTERN
PROWERS...SOUTHERN KIOWA...NORTHEASTERN LAS ANIMAS AND CENTRAL BENT
COUNTIES UNTIL 400 PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Higbee, or 20 miles southeast of North La Junta, moving
northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Lamar, Wiley, Hasty, McClave, John Martin Reservoir and Caddoa.

LAT...LON 3763 10321 3780 10344 3827 10293 3827 10273
      3830 10273 3814 10238
TIME...MOT...LOC 2107Z 227DEG 16KT 3779 10324

KTS
Special weather statement, Jun 28, 3:09 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
309 PM MDT THU JUN 28 2018

COZ088-093-094-282200-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
309 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO AND EASTERN LAS
ANIMAS COUNTIES UNTIL 400 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Branson, or 33 miles north of Des Moines, moving
northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Trinchera.

LAT...LON 3727 10431 3766 10365 3742 10320 3699 10394
      3700 10398
TIME...MOT...LOC 2108Z 227DEG 15KT 3724 10381

KTS
Special weather statement, Jun 28, 3:58 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
358 PM MDT THU JUN 28 2018

COZ093>098-282245-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Eastern Las Animas County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-Eastern Kiowa County CO-
358 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OTERO...NORTHWESTERN
PROWERS...SOUTH CENTRAL KIOWA...NORTHEASTERN LAS ANIMAS AND BENT
COUNTIES UNTIL 445 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Las Animas, or 18 miles east of North La Junta, moving
northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lamar, Las Animas, Eads, Wiley, Neeoshe Reservoir, McClave,
Sweetwater Reservoir, Hasty, Neegronda Reservoir, Queens Reservoir,
John Martin Reservoir, Caddoa and Fort Lyon.

LAT...LON 3762 10319 3787 10356 3852 10278 3827 10228
TIME...MOT...LOC 2158Z 213DEG 17KT 3791 10320

KTS
Special weather statement, Jun 28, 4:00 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
400 PM MDT THU JUN 28 2018

COZ074-088-093-094-097-282245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
400 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...EASTERN LAS
ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 445 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles southeast of Thatcher, or 39 miles north of Des Moines, moving
northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Higbee, Model and Trinchera.

LAT...LON 3701 10402 3700 10447 3731 10430 3785 10354
      3755 10308 3732 10333 3711 10373
TIME...MOT...LOC 2159Z 213DEG 17KT 3733 10377

KTS
Special weather statement, Jun 28, 4:13 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT THU JUN 28 2018

COZ097-282230-
Las Animas Vicinity/Bent County CO-
413 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENT COUNTY UNTIL
430 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Las Animas, or 13 miles east of North La Junta, moving
northeast at 25 mph.

Conditions are favorable for a brief landspout and funnels. Radar
indicates an area that may depict a landspout, if it is on the
ground it will be brief and weak.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Las Animas, John Martin Reservoir and Fort Lyon.

LAT...LON 3785 10329 3792 10338 3817 10325 3803 10298
TIME...MOT...LOC 2213Z 218DEG 24KT 3795 10328

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:41 AM MDTFire Weather WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more8 hr
Jun 28, 11:44 AM MDTRed Flag WarningPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more33 hr
Jun 28, 1:09 PM MDTSpecial Weather StatementPUBPueblo51 min
Jun 28, 2:02 PM MDTSpecial Weather StatementPUBPueblo43 min
Jun 28, 2:50 PM MDTSpecial Weather StatementPUBLas Animas40 min
Jun 28, 3:08 PM MDTSpecial Weather StatementPUBBent52 min
Jun 28, 3:09 PM MDTSpecial Weather StatementPUBLas Animas51 min
Jun 28, 3:58 PM MDTSpecial Weather StatementPUBBent, Kiowa47 min
Jun 28, 4:00 PM MDTSpecial Weather StatementPUBLas Animas45 min
Jun 28, 4:13 PM MDTSpecial Weather StatementPUBBent17 min
Jun 28, 4:49 PM MDTSpecial Weather StatementPUBBent41 min
Jun 28, 4:52 PM MDTSevere Thunderstorm WarningPUBBent23 min
Jun 28, 5:47 PM MDTSpecial Weather StatementPUBProwers43 min
Jun 28, 5:58 PM MDTSevere Thunderstorm WarningPUBBent, Prowers32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.